Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 262, NWS Springfield, MO

August 7, 2018Dent County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 7, 2018, 1:15 PM CDT for Dent County, Shannon County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 1:15 PM CDT (18:15 UTC)
Expired
Aug 7, 2018, 2:00 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dent County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 168 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 1:39 PM CDTTSTM WND DMG1 N Round Spring, MODELAYED REPORT FROM PUBLIC. A FEW 1-2 FOOT DIAMETER BRANCHES SNAPPED OFF A LARGE TREE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS53 KSGF 071815
SVRSGF
MOC065-203-071900-
/O.NEW.KSGF.SV.W.0262.180807T1815Z-180807T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
115 PM CDT TUE AUG 7 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Shannon County in south central Missouri...
  Southeastern Dent County in south central Missouri...

* Until 200 PM CDT.

* At 114 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles south of Salem to near Mountain View,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Current River State Park...       Montauk State Park...
  Winona...                         Birch Tree...
  Eminence...                       Summersville...
  Bunker...                         Montier...
  Turtle...                         Teresita...
  Jadwin...                         Midridge...
  Darien...                         Gladden...
  Alley Spring...                   Round Spring...
  West Eminence...                  Akers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 9122 3689 9122 3689 9166 3742 9164
      3743 9168 3754 9166 3753 9131 3751 9131
      3750 9121 3742 9121 3741 9117 3726 9116
      3725 9112 3720 9112 3720 9109 3718 9109
      3714 9102 3709 9102
TIME...MOT...LOC 1814Z 272DEG 32KT 3747 9162 3694 9166 

HAIL...1.00IN
WIND...60MPH
 
$$

DSA
2 follow-up statements
832 
WWUS53 KSGF 071842
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
142 PM CDT TUE AUG 7 2018

MOC065-203-071900-
/O.CON.KSGF.SV.W.0262.000000T0000Z-180807T1900Z/
Shannon MO-Dent MO-
142 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SHANNON AND SOUTHEASTERN DENT COUNTIES...

At 142 PM CDT, severe thunderstorms were located along a line
extending from near Bunker to near Winona, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Current River State Park...       Winona...
Birch Tree...                     Eminence...
Bunker...                         Montier...
Turtle...                         Teresita...
Jadwin...                         Midridge...
Gladden...                        Alley Spring...
Round Spring...                   West Eminence...
Akers...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 9122 3689 9122 3690 9165 3738 9160
      3752 9157 3753 9131 3751 9131 3750 9121
      3742 9121 3741 9117 3726 9116 3725 9112
      3720 9112 3720 9109 3718 9109 3714 9102
      3709 9102
TIME...MOT...LOC 1842Z 261DEG 34KT 3751 9128 3707 9136 

HAIL...1.00IN
WIND...60MPH
 
$$

DSA
488 
WWUS53 KSGF 071851
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
151 PM CDT TUE AUG 7 2018

MOC065-203-071900-
/O.CON.KSGF.SV.W.0262.000000T0000Z-180807T1900Z/
Shannon MO-Dent MO-
151 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SHANNON AND SOUTHEASTERN DENT COUNTIES...

At 150 PM CDT, a severe thunderstorm was located 10 miles west of
Bunker, or 16 miles southeast of Salem, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Current River State Park...       Winona...
Birch Tree...                     Eminence...
Bunker...                         Montier...
Turtle...                         Teresita...
Jadwin...                         Midridge...
Gladden...                        Alley Spring...
Round Spring...                   West Eminence...
Akers...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 9122 3689 9122 3690 9165 3738 9160
      3752 9157 3753 9131 3751 9131 3750 9121
      3742 9121 3741 9117 3726 9116 3725 9112
      3720 9112 3720 9109 3718 9109 3714 9102
      3709 9102
TIME...MOT...LOC 1850Z 274DEG 18KT 3743 9140 

HAIL...1.00IN
WIND...60MPH
 
$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:39 AM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Aug 7, 6:39 AM CDT, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
639 AM CDT Tue Aug 7 2018

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 209 AM CDT Tue Aug 7 2018

At this time...a surface front extends across northern Missouri
with nearly zonal upper level flow across the northern states and
the summertime flat ridge extending across the south with high
pressure centered over the desert southwest. Convection has been
firing along the front ahead of several short waves advancing
through the upper level flow.

The surface front should advance slowly southward during the day
on Tuesday making its way into southern Missouri by this time on
Wednesday. Meanwhile...several waves will continue to advance through
the upper level flow today and tonight bringing several rounds of
showers and thunderstorms throughout the day. Given the increase
in cloud cover and convective activity...temperatures will be
cooler than on Monday.

.LONG TERM...(Wednesday through Monday)
Issued at 209 AM CDT Tue Aug 7 2018

High pressure over the desert southwest will begin to amplify
during the middle to latter portions of the week...with the ridge
getting tilted eastward as a strong trough moves into the Pacific
Northwest late Friday into Saturday.

At the surface...the front...now over northern Missouri will move
into and then stall over Arkansas. For the forecast area...much
needed rain is in the forecast through Thursday night into Friday.
Rainfall amounts overall look to be generally less than an
inch...but some areas could locally see more if storms stall or
train over a given area.

Rain chances decrease over the weekend. With the surface front
just to our south...convection will be more widely scattered and
diurnally driven. The next chances for organized rain will occur
beginning on Monday as the aforementioned trough moving into the
Pacific Northwest moves up and over the western ridge and dives
southward into the Great Lakes Region.

Overall...temperatures will be close to seasonal normals with
daily highs in the upper 80s to lower 90s and overnight lows in
the mid to upper 60s. Heat index values should generally be in the
low to mid 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 635 AM CDT Tue Aug 7 2018

Scattered showers and thunderstorms will approach the terminals
by mid to late morning. A wind shift to the northwest will be
possible out ahead of the rain this morning. Additional showers
and storms are possible this evening and overnight however have
gone with prob 30 groups for now due to uncertainty in coverage.
Winds will be predominantly out of the south with higher gusts
possible within thunderstorms. VFR conditions are expected outside
of thunderstorms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Burchfield
Hazardous weather outlook, Aug 7, 1:06 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
106 PM CDT Tue Aug 7 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
106 PM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Strong to possibly severe storms will continue southeast of a
  Rolla to Gainesville line through mid afternoon. Wind gusts up
  to 60 mph and hail to the size of quarters will be possible.

  Heat index values from the upper 90s to around 100 will be
  possible in the eastern Ozarks ahead of the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Thunderstorms will be possible from Wednesday into Thursday and
  again by Monday. However...severe weather is not expected at
  this time. Heat index values in the mid to upper 90s will occur
  over mainly western Missouri during the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Aug 7, 11:47 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 AM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     SEYMOUR                 37.15N 92.77W
08/07/2018  E60 MPH          WEBSTER            MO   PUBLIC

            REPORT OF A FEW 1 INCH LIMBS AND SHINGLES
            BLOWN OFF A GAS STATION.

&&

KP
Special weather statement, Aug 7, 11:55 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
1155 AM CDT TUE AUG 7 2018

MOZ105-071745-
Ozark MO-
1155 AM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OZARK COUNTY UNTIL 1245
PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Gainesville, or 17 miles south of Ava, moving east
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wasola...                         Thornfield...
Brixey...                         Sycamore...
Noble...                          Willhoit...
Dora...                           Rockbridge...
Long Run...                       Zanoni...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

LAT...LON 3680 9276 3680 9224 3679 9212 3663 9212
      3661 9277
TIME...MOT...LOC 1655Z 255DEG 27KT 3670 9264

Raberding
Special weather statement, Aug 7, 12:09 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
1209 PM CDT TUE AUG 7 2018

MOZ083-098-071730-
Dent MO-Shannon MO-
1209 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHANNON AND
SOUTHEASTERN DENT COUNTIES UNTIL 1230 PM CDT...

At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bunker, or 19 miles southeast of Salem, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bunker...

LAT...LON 3734 9139 3751 9139 3751 9131 3750 9122
      3747 9121 3742 9121 3741 9119 3736 9118
TIME...MOT...LOC 1709Z 256DEG 20KT 3745 9127

Raberding
Local storm report, Aug 7, 12:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND GST     NORWOOD                 37.11N 92.42W
08/07/2018  E60 MPH          WRIGHT             MO   PUBLIC

            A FEW SHINGLES LOOSE AND BLOWN OFF OF A
            ROOFTOP NEAR NORWOOD.

&&

KP
Local storm report, Aug 7, 12:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     1 SE BUCYRUS            37.33N 92.01W
08/07/2018  E60 MPH          TEXAS              MO   PUBLIC

            PUBLIC REPORT OF AN ESTIMATED 60MPH WIND
            GUST AND RAIN BLOWING SIDEWAYS.

&&

KP
Special weather statement, Aug 7, 12:50 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1250 PM CDT TUE AUG 7 2018

MOZ096-097-105-071830-
Douglas MO-Ozark MO-Howell MO-
1250 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OZARK...EASTERN DOUGLAS
AND HOWELL COUNTIES UNTIL 130 PM CDT...

At 1249 PM CDT, Doppler radar was tracking the leading edge of
strong thunderstorms along a line extending from near Willow Springs
to near Gamaliel Landing.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
West Plains...                    Mountain View...
Willow Springs...                 Gainesville...
Pomona...                         Bakersfield...
South Fork...                     Peace Valley...
Lanton...                         Tecumseh...
Pottersville...                   Caulfield...
Udall...                          Hardenville...
Siloam Springs...                 White Church...
Moody...                          Sycamore...
Dora...                           Zanoni...

LAT...LON 3651 9252 3704 9222 3706 9224 3705 9166
      3693 9166 3650 9174
TIME...MOT...LOC 1749Z 271DEG 29KT 3702 9190 3650 9226

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:11 PM CDTAreal Flood AdvisorySGFHickory, St. Clair6 hr
Aug 7, 11:31 AM CDTSpecial Weather StatementSGFWright44 min
Aug 7, 11:37 AM CDTSpecial Weather StatementSGFDouglas53 min
Aug 7, 11:41 AM CDTSevere Thunderstorm WarningSGFWright49 min
Aug 7, 11:55 AM CDTSpecial Weather StatementSGFOzark50 min
Aug 7, 12:03 PM CDTSevere Thunderstorm WarningSGFOzark42 min
Aug 7, 12:09 PM CDTSpecial Weather StatementSGFDent21 min
Aug 7, 12:22 PM CDTSevere Thunderstorm WarningSGFTexas53 min
Aug 7, 12:50 PM CDTSpecial Weather StatementSGFHowell40 min
Aug 7, 1:55 PM CDTSevere Thunderstorm WarningSGFDent, Shannon35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.